Illinois, 2006

Tornadoes and Flash Flood in Illinois, May 31, 2006

May 31, 2006 · NWS ILX · 11 events in 5 counties and zones

8 tornado, 1 thunderstorm wind, 1 lightning, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 31, 9:45 AM CST, 3 hours 35 minutes earlier.

Area forecast discussion, May 31, 9:45 AM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT WED MAY 31 2006

.UPDATE...
SFC ANALYSIS SHOWS WEAK QUASI-STATIONARY BOUNDARY SNAKED NE/SW
ACROSS CENTRAL ILLINOIS THIS MORNING.  NOT MUCH OF AN AIRMASS CHANGE
BEHIND THIS FEATURE... UNTIL YOU GET UP INTO MINNESOTA/WISCONSIN.
ACROSS OUR AREA... THIS BOUNDARY IS DEFINED BY LITTLE MORE THAN A
WIND SHIFT LINE... WITH LOW LEVEL MOISTURE POOLING OUT AHEAD OF IT.

MEANWHILE... ANOTHER REMNANT MCV/MESOLOW IS ALONG THE FRONT OVER
NORTH CENTRAL MISSOURI... THIS FEATURE IS NEARLY STATIONARY... BUT
MAY DRIFT WESTWARD IN TIME... WHILE THE FRONT SLOWLY SLIDES
SOUTHWARD.

CONVECTIVE DEBRIS A PROBLEM ONCE AGAIN... AND IT IS BEGINNING TO
LOOK A LOT LIKE YESTERDAY WHEN CONVECTION DID NOT FIRE UNTIL AFTER 3
PM.  MODIFIED 12Z ILX SOUNDING... AS WELL RUC FORECAST SOUNDINGS...
INDICATE INSTABILITY WILL BE WEAKER THAN YESTERDAY... ON THE ORDER
OF 1200 J/KG.  RUC HAS DONE A GOOD JOB OVER THE PAST TWO DAYS...
WHICH LENDS IT SOME CREDENCE.  IT SEEMS TO HAVE ANALYSED THE
BOUNDARY WELL... AND CAUGHT ON TO THE LOW LEVEL MOISTURE/THETA-E
POOLING AHEAD OF THE BOUNDARY.  SATELLITE IMAGERY SHOWS THE MOST
CLEARING IS ALSO ACROSS THIS AREA... ALLOWING TEMPERATURES TO CLIMB
PRETTY QUICKLY.

BASED ON THESE TRENDS... WILL RE-ADJUST POPS TO FOCUS THEM
ALONG/AHEAD OF OUR BOUNDARY FOR THIS AFTERNOON.  SATELLITE IMAGERY
HINTS AT A FEW CU LINES FINALLY DEVELOPING IN OUR CLEARING AREA
WHERE THE MOISTURE IS POOLED UP.

MAX TEMPS WILL BE KEPT ROUGHLY THE SAME... JUST INCREASING A FEW
DEGREES IN THE EAST AND SOUTHEAST CONSIDERING THE PARTIAL CLEARING.

UPDATED ZFP WILL BE OUT IN JUST A BIT.

&&

.PREV DISCUSSION...
/ISSUED 230AM CDT WED MAY 31 2006/
MAIN FORECAST CONCERN WILL CONTINUE TO BE POPS...AS COLD FRONT
SLOWLY MOVES THROUGH THE AREA OVER THE NEXT 24 TO 36 HOURS.

06Z SURFACE CHART SHOWS NEARLY STATIONARY FRONTAL BOUNDARY
STRETCHING FROM THE GREAT LAKES INTO NORTHERN MISSOURI.  AHEAD OF
THE FRONT...OLD OUTFLOW BOUNDARY EVIDENT FROM NEAR CHICAGO
SOUTHWESTWARD TO COLUMBIA MISSOURI.  ALOFT...UPPER RIDGING STILL
PREVAILS ACROSS THE EASTERN CONUS...HOWEVER RIDGE IS BEGINNING TO
GET FLATTENED SOMEWHAT...AS SEVERAL WEAK IMPULSES TRACK E/NE ACROSS
THE NORTHERN PLAINS AND SOUTHERN CANADA.

SHORT TERM...TODAY THROUGH FRIDAY...
FRONT PROGGED TO SLOWLY DROP INTO CENTRAL ILLINOIS LATER
TODAY...SETTING THE STAGE FOR SCATTERED SHOWERS AND THUNDERSTORMS.
WITH FRONT AND OUTFLOW BOUNDARY IN THE VICINITY...AREAL COVERAGE OF
PRECIP LOOKS TO BE GREATER TODAY THAN IT HAS BEEN THE PAST TWO
DAYS.  WILL GO WITH LIKELY POPS ACROSS MUCH OF THE KILX CWA...EXCEPT
ACROSS THE FAR E AND SE...FURTHER AWAY FROM THE BEST FOCUSING
MECHANISMS.  WITH INCREASED CLOUD COVER AND RAIN CHANCES
TODAY...HIGH TEMPS WILL BE HELD DOWN SEVERAL DEGREES.  00Z NUMERIC
GUIDANCE LOOKS TOO COOL...SO WILL GO A FEW DEGREES ABOVE...WITH
HIGHS MAINLY IN THE LOWER TO MIDDLE 80S.

FRONT CONTINUES ITS GRADUAL SOUTHWARD PROGRESSION TONIGHT...REACHING
THE I-70 CORRIDOR BY 12Z THU.  PRECIP ACROSS THE MIDWEST/PLAINS HAS
BEEN LARGELY DIURNAL FOR THE PAST SEVERAL DAYS...EVEN IN THE
VICINITY OF THE FRONT.  WILL THEREFORE LOWER POPS TO 40 ACROSS THE
BOARD TONIGHT.  MODELS CONTINUE TO INDICATE BOUNDARY HANGING AROUND
SOUTHEAST ILLINOIS THROUGH MUCH OF THE DAY THURSDAY.  WILL ADJUST
POPS TO INCLUDE MENTION OF MORNING PRECIP CHANCES ACROSS THE CENTRAL
ZONES...LINGERING INTO THE AFTERNOON ACROSS THE SE.

LONG TERM...SATURDAY THROUGH TUESDAY...
IN THE EXTENDED...NW UPPER FLOW PATTERN PREVAILS ACROSS THE MIDWEST
THIS WEEKEND...WITH RIDGING SLOWLY BUILDING BACK INTO THE REGION BY
THE MIDDLE OF NEXT WEEK.  BIG QUESTION OVER THE WEEKEND WILL BE
WHETHER OR NOT SHORT-WAVE ENERGY RIDING UP AND OVER DEVELOPING
CENTRAL PLAINS RIDGE WILL AFFECT THE WEATHER ACROSS ILLINOIS.
MODELS STILL IN DISAGREEMENT WITH THE FINER DETAILS...BUT THE
OVERALL TREND LOOKS DRY THROUGH MONDAY.  AFTER THAT...ECMWF/GFS BOTH
DROP A MORE SIGNIFICANT WAVE AND ACCOMPANYING COLD FRONT INTO THE
GREAT LAKES ON TUESDAY.  WILL INCREASE CLOUD COVER AND INTRODUCE A
20 POP AT THAT TIME.  NO OTHER CHANGES MADE TO THE EXTENDED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HARDIMAN/BARNES
Hazardous weather outlook, May 31, 10:20 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CDT WED MAY 31 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1120 AM CDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLOW MOVING COLD FRONT HAS MOVED INTO THE AREA AND WILL COMBINE
WITH THE WARM AND MOIST AIR TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS THE REGION TODAY AND INTO TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT
BEING LARGE HAIL AND DAMAGING WINDS.

THE MOST LIKELY AREAS FOR THUNDERSTORMS WILL BE IN A BAND SOUTH
OF A LINE FROM BLOOMINGTON TO HAVANA... AND NORTH OF THE
INTERSTATE 70 CORRIDOR... INCLUDING CITIES AND TOWNS ALONG THE
I-72 CORRIDOR. SKIES HAVE SHOWN SOME PARTIAL CLEARING WITHIN THIS
BAND... WHICH IS JUST AHEAD OF THE FRONT. SURFACE OBSERVATIONS INDICATE
MOISTURE AND INSTABILITY HAS BEEN POOLING IN THIS AREA AS WELL.
STORMS ARE EXPECTED TO BE SCATTERED... AND RATHER LOCALIZED...
SIMILAR TO THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL SLOWLY MOVE THROUGH THE AREA ON THURSDAY AND
BRING ONE MORE DAY OF SCATTERED THUNDERSTORMS TO CENTRAL AND
SOUTHEAST ILLINOIS. HOWEVER...THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO
THIS EVENING.

HARDIMAN

The radar

The Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Tornado, Champaign

When
May 31, 1:20 PM CST to 1:25 PM CST
Where
Champaign County, 2 mi SSE of Bondville
Rating
F0
Path length
1.2 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.083, -88.350

The tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Piatt

When
May 31, 1:25 PM CST to 1:28 PM CST
Where
Piatt County, 1 mi SW of Bement
Rating
F0
Path length
0.4 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -88.583

The tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Champaign

When
May 31, 1:33 PM CST to 1:36 PM CST
Where
Champaign County, 2 mi NW of Sadorus
Rating
F0
Path length
0.4 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.983, -88.383

The tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Douglas

When
May 31, 1:34 PM CST to 1:38 PM CST
Where
Douglas County, 3 mi NNW of Tuscola
Rating
F0
Path length
0.6 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -88.300

The tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Douglas

When
May 31, 1:39 PM CST to 1:43 PM CST
Where
Douglas County, 7 mi WNW of Tuscola
Rating
F0
Path length
0.6 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.833, -88.400

The tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Douglas

When
May 31, 1:39 PM CST to 1:43 PM CST
Where
Douglas County, 5 mi NW of Tuscola
Rating
F0
Path length
0.6 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -88.350

The tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Douglas

When
May 31, 1:41 PM CST
Where
Douglas County, 1 mi SW of Villa Grove
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.850, -88.183

The tornado briefly touched down in a field. No damage or injuries were reported.

Tornado, Champaign

When
May 31, 1:43 PM CST to 1:46 PM CST
Where
Champaign County, 2 mi S of Tolono
Rating
F0
Path length
0.4 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
39.950, -88.250

The tornado briefly touched down in a field. No damage or injuries were reported.

Thunderstorm Wind, Champaign

When
May 31, 1:56 PM CST
Where
Champaign County, 2 mi SSE of Sadorus
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.933, -88.333

A few large trees were blown down.

Lightning, Macon

When
May 31, 2:13 PM CST
Where
Macon County, Decatur
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

A man was slightly injured by lightning on the east side of Decatur when the car he was riding in was struck.

Flash Flood, Sangamon

When
May 31, 2:40 PM CST to 4:00 PM CST
Where
Sangamon County, Springfield
Reported by
LAW ENFORCEMENT
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Very heavy rain fell in a short period of time over portions of Springfield. Two feet of water was reported over the intersection of MacArthur and Williams Boulevards. Sections of Koke Mill road were closed on the west side of town due to water flowing over the road. Numerous viaducts in town were reported flooded.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510751, 5510752, 5510753, 5510754, 5510755, 5510756, 5510757, 5510758, 5510759, 5510760, 5510761.